Alert archive / Kansas / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 232, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at May 23, 2008, 3:09 AM CDT for Bourbon County, Cherokee County, Crawford County, Kansas. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 23, 2008, 3:09 AM CDT (08:09 UTC)
- Expired
- May 23, 2008, 4:00 AM CDT
- In force
- 51 min
- Issued by
- NWS Springfield, MO
- Area
- Storm-based polygon
Counties Bourbon County, KS, Cherokee County, KS, Crawford County, KS
The radar
The Springfield radar (KSGF), 136 km from the middle of the area, began a volume at 08:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jan 7, 1:52 PM CST | Tornado Watch | SPC | 146 days |
The nearest sounding before it
Springfield, MO (KSGF), launched 00:00Z, 8.2 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 126 J/kg
- Mixed-layer CIN
- -250 J/kg
- Mixed-layer LCL
- 1527 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 88 m²/s²
- 0-3 km storm-relative helicity
- 281 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KSGF 230810
SVRSGF
KSC011-021-037-230900-
/O.NEW.KSGF.SV.W.0232.080523T0809Z-080523T0900Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
309 AM CDT FRI MAY 23 2008
THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
BOURBON COUNTY IN SOUTHEAST KANSAS...
CRAWFORD COUNTY IN SOUTHEAST KANSAS...
NORTHERN CHEROKEE COUNTY IN SOUTHEAST KANSAS...
* UNTIL 400 AM CDT.
* AT 304 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SEVERE THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES NORTHWEST
OF UNIONTOWN TO 7 MILES WEST OF GREENBUSH TO 13 MILES SOUTHWEST OF
SHERMAN...MOVING EAST AT 36 MPH. THESE STORMS ARE CAPABLE OF
PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60
MPH.
* SEVERE THUNDERSTORMS WILL BE NEAR...
UNIONTOWN BY 315 AM CDT.
HEPLER BY 320 AM CDT.
REDFIELD AND MCCUNE BY 325 AM CDT.
WEST MINERAL AND GIRARD BY 335 AM CDT.
FULTON...FORT SCOTT AND CARONA BY 340 AM CDT.
SCAMMON...ENGLEVALE AND CHEROKEE BY 345 AM CDT.
THE TOWNS OF PETERSBURG...XENIA...GREENBUSH...BRAZILTON...SHERMAN...
HIATTVILLE...HALLOWELL...MAPLETON...MARMATON AND FARLINGTON ARE ALSO
IN THE PATH OF THESE SEVERE THUNDERSTORMS.
THESE STORMS HAVE PRODUCED WIND GUSTS TO 58 MPH NEAR CHANUTE.
THESE ARE DANGEROUS STORMS CAPABLE OF PRODUCING LARGE HAIL AND
DAMAGING WINDS...IF YOU ARE IN THEIR PATH SEEK SHELTER INDOORS AND
STAY AWAY FROM WINDOWS.
LAT...LON 3802 9506 3801 9463 3753 9462 3723 9465
3716 9507
TIME...MOT...LOC 0809Z 255DEG 31KT 3791 9504 3755 9507
3719 9522
$$
TERRY3 follow-up statements
000
WWUS53 KSGF 230833
SVSSGF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
333 AM CDT FRI MAY 23 2008
KSC011-021-037-230900-
/O.CON.KSGF.SV.W.0232.000000T0000Z-080523T0900Z/
BOURBON KS-CRAWFORD KS-CHEROKEE KS-
333 AM CDT FRI MAY 23 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 AM CDT
FOR BOURBON...CRAWFORD AND NORTHERN CHEROKEE COUNTIES...
AT 331 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SEVERE THUNDERSTORMS ALONG A LINE EXTENDING FROM MAPLETON TO HEPLER
TO SHERMAN...MOVING EAST AT 36 MPH. THESE STORMS ARE CAPABLE OF
PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.
SEVERE THUNDERSTORMS WILL BE NEAR...
WEST MINERAL...GIRARD AND FULTON BY 345 AM CDT.
FORT SCOTT AND CARONA BY 350 AM CDT.
SCAMMON...ENGLEVALE AND CHEROKEE BY 355 AM CDT.
ARCADIA...FRONTENAC...PITTSBURG AND MULBERRY BY 400 AM CDT.
THE TOWNS OF SHERWIN...MARMATON...HARDING...FARLINGTON...DEVON...
PAWNEE STATION...HAMMOND...BEULAH...STIPPVILLE AND SKIDMORE ARE IN
THE PATH OF THESE SEVERE THUNDERSTORMS.
LAT...LON 3802 9506 3801 9463 3753 9462 3723 9465
3716 9507
TIME...MOT...LOC 0833Z 255DEG 31KT 3801 9486 3765 9490
3729 9505
$$
TERRY000
WWUS53 KSGF 230850
SVSSGF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
350 AM CDT FRI MAY 23 2008
KSC011-021-037-230900-
/O.CON.KSGF.SV.W.0232.000000T0000Z-080523T0900Z/
BOURBON KS-CRAWFORD KS-CHEROKEE KS-
350 AM CDT FRI MAY 23 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 AM CDT
FOR BOURBON...CRAWFORD AND NORTHERN CHEROKEE COUNTIES...
AT 345 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SEVERE THUNDERSTORMS ALONG A LINE EXTENDING FROM FULTON TO PAWNEE
STATION TO WEST MINERAL...MOVING EAST-NORTHEAST AT 36 MPH. THESE
STORMS ARE CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING
WINDS IN EXCESS OF 60 MPH.
SEVERE THUNDERSTORMS WILL BE NEAR...
SCAMMON...ENGLEVALE AND CHEROKEE BY 355 AM CDT.
ARCADIA...FRONTENAC...PITTSBURG AND MULBERRY BY 400 AM CDT.
THE TOWNS OF RINGO...POLK...CHICOPEE...CROWEBURG...LONE OAK...
FRANKLIN AND YALE ARE IN THE PATH OF THESE SEVERE THUNDERSTORMS.
LAT...LON 3802 9506 3801 9463 3753 9462 3723 9465
3716 9507
TIME...MOT...LOC 0850Z 255DEG 31KT 3805 9468 3769 9472
3733 9487
$$000
WWUS53 KSGF 230855
SVSSGF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
355 AM CDT FRI MAY 23 2008
KSC021-230905-
/O.CAN.KSGF.SV.W.0232.000000T0000Z-080523T0900Z/
CHEROKEE KS-
355 AM CDT FRI MAY 23 2008
...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN CHEROKEE COUNTY IS
CANCELLED...
LAT...LON 3802 9505 3802 9479 3801 9478 3801 9463
3789 9463 3788 9462 3753 9462 3734 9464
3736 9504
TIME...MOT...LOC 0855Z 255DEG 31KT 3798 9464 3769 9474
3741 9478
$$
KSC011-037-230900-
/O.CON.KSGF.SV.W.0232.000000T0000Z-080523T0900Z/
BOURBON KS-CRAWFORD KS-
355 AM CDT FRI MAY 23 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 AM CDT
FOR BOURBON AND CRAWFORD COUNTIES...
AT 355 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SEVERE THUNDERSTORMS ALONG A LINE EXTENDING FROM HAMMOND TO PAWNEE
STATION TO BEULAH...MOVING EAST AT 36 MPH. THESE STORMS ARE CAPABLE
OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60
MPH.
SEVERE THUNDERSTORMS WILL BE NEAR...
ARMA...PITTSBURG...FRONTENAC AND ARCADIA BY 400 AM CDT.
THE TOWNS OF POLK...LONE OAK...CROWEBURG AND YALE ARE IN THE PATH OF
THESE SEVERE THUNDERSTORMS.
LAT...LON 3802 9505 3802 9479 3801 9478 3801 9463
3789 9463 3788 9462 3753 9462 3734 9464
3736 9504
TIME...MOT...LOC 0855Z 255DEG 31KT 3798 9464 3769 9474
3741 9478
$$
TERRYWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 2:56 AM CDT, 13 minutes earlier.
Area forecast discussion, May 23, 2:56 AM CDT, 13 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 256 AM CDT FRI MAY 23 2008 .DISCUSSION... THE FORECAST WILL CONTINUE TO BE VERY COMPLICATED INTO NEXT WEEK AS SMALLER SCALE FEATURES PLAY A VERY BIG ROLE WITH THUNDERSTORM CHANCES. ONE THING IS FOR SURE...WE ARE IN STORE FOR A WARM AND HUMID STRETCH INTO EARLY NEXT WEEK. TODAY...STRONG LOW LEVEL MOISTURE TRANSPORT WILL CONTINUE ACROSS THE CENTRAL AND SOUTHERN PLAINS AS THE GULF REMAINS WIDE OPEN. A NOTICEABLE INCREASE IN HUMIDITY WILL OCCUR THROUGHOUT THE DAY...ESPECIALLY WEST OF HIGHWAY 65. MODELS AGAIN SEEM A BIT OVERDONE WITH MOISTURE RETURN. AT THE SURFACE...A WARM FRONT ACROSS SOUTHERN MISSOURI WILL SLOWLY LIFT NORTH. IN THE UPPER LEVELS...A WEAK RIDGE WILL REMAIN OVER THE AREA WITH A SHEAR AXIS NOTED. INSTABILITY WILL CONTINUE TO INCREASE WITH MODIFIED FORECAST SOUNDINGS INDICATING ONLY A MINIMAL CAP THIS AFTERNOON. ALTHOUGH THUNDERSTORMS COULD DEVELOP JUST ABOUT ANYWHERE...A COUPLE OF FEATURES MAY PROVIDE A BETTER FOCUS FOR ACTIVITY. IN THE LOWER LEVELS...OUTFLOW BOUNDARIES FROM EVENING CONVECTION ACROSS ARKANSAS AND OVERNIGHT CONVECTION ACROSS EASTERN OKLAHOMA AND KANSAS WILL LIKELY DRIFT INTO THE AREA. THE AFOREMENTIONED WARM FRONT MAY ALSO PROVIDE A FOCUS. IN THE UPPER LEVELS...THERE IS THE POSSIBILITY THAT AN MCV FROM THE CONVECTION OUT WEST MAY ALSO DRIFT INTO THE AREA. EVEN WITH ALL OF THIS...MODELS SEEM A BIT OVERDONE WITH QPF OUTPUT. HAVE PLACED CHANCE POPS UP ACROSS CENTRAL MISSOURI WITH SLIGHT CHANCE POPS ELSEWHERE. THE DAY SHIFT WILL NEED TO CLOSELY MONITOR THE EVOLUTION OF ALL OF THESE FEATURES. IN TERMS OF A SEVERE THREAT...AMBIENT 0 TO 6 KM BULK SHEAR AROUND 30 KNOTS ALONG WITH MODERATE INSTABILITY INDICATE MAINLY A MULTICELLULAR STORM MODE. WOULD THEREFORE EXPECT SOME LARGE HAIL AND A STRAIGHT LINE WIND THREAT WITH THE STRONGEST STORMS. TONIGHT THROUGH MONDAY...THE PATTERN WILL CHANGE VERY LITTLE THROUGH THE PERIOD. LOW LEVEL MOISTURE WILL CONTINUE TO INCREASE...WITH SURFACE DEW POINTS GETTING WELL INTO THE 60S OVER ALL OF THE MISSOURI OZARKS. PLENTY OF INSTABILITY WILL EXIST FOR THE ENTIRE PERIOD...WITH SMALLER SCALE FEATURES CONTINUING TO BE THE KEY FOR INITIATION. HAVE THEREFORE MAINTAINED AT LEAST LOW POPS THROUGH THE PERIOD. TEMPERATURES WILL SLOWLY WARM WITH VERY WARM AND MUGGY CONDITIONS EXPECTED SUNDAY AND MONDAY. MONDAY NIGHT THROUGH THURSDAY...THE UPPER LEVEL FLOW WILL FLATTEN A BIT WHICH WILL ALLOW A COLD FRONT TO CREEP INTO THE REGION. THIS WILL LIKELY BE OUR BEST CHANCE FOR MORE WIDESPREAD PRECIPITATION FOR THE NEXT SEVEN DAYS. WILL CONTINUE WITH CHANCE POPS INTO AT LEAST WEDNESDAY. THIS FRONT WILL NOT BE ALL THAT QUICK TO MOVE OUT OF HERE...SO SEVERAL ROUNDS OF CONVECTION WILL BE POSSIBLE. WILL NEED TO WATCH THE HEAVY RAIN THREAT. ONCE THE FRONT FINALLY DOES GET THROUGH...TEMPERATURES SHOULD RETURN TO NEAR NORMAL FOR THE END OF MAY. SCHAUMANN && .AVIATION... FOR THE 06Z TAF PACKAGE...FIRST...ALBEIT WANING...CONCERN IS LOW LEVEL WIND SHEAR. WINDS JUST OFF THE SURFACE CONTINUE TO LEVEL OFF AS LOW LEVEL JET AXIS REMAINS JUST TO OUR WEST. THESE WINDS WILL GRADUALLY SUBSIDE...HOWEVER THE SHIFT FROM ESE TO SW ALOFT WILL MAINTAIN A RISK OF LLWS THROUGH SUNRISE. ATTENTION THEN TURNS TO CONVECTION CHANCES ON FRIDAY. MINOR DISAGREEMENTS IN MODEL OUTPUT LEADING TO A LOWER CONFIDENCE FORECAST. CANNOT RULE OUT WIDELY SCATTERED CONVECTION FRIDAY...EVEN AS EARLY AS LATE MORNING AS REMNANTS ENERGY ALOFT AND POSSIBLE LOW LEVEL OUTFLOW BOUNDARIES MEANDER THEIR WAY INTO SW MO. COULD BE A LITTLE WINDOW OF OPPORTUNITY AT BOTH SITES FOR A TSRA...BUT JUST CANNOT PIN POINT WHEN RIGHT NOW. ANY ACTIVITY WILL BE INSTABILITY BASED AND SUBSIDE AFTER SUNSET. PRIMARILY VFR CONDITIONS EXPECTED OVER THE NEXT 24 HOURS. GAGAN && .SGF WATCHES/WARNINGS/ADVISORIES... MO...NONE. KS...NONE. &&
Hazardous weather outlook, May 23, 2:44 AM CDT, 25 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 244 AM CDT FRI MAY 23 2008 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-240745- BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON- ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS- LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON- LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE- TANEY-OZARK-OREGON- 244 AM CDT FRI MAY 23 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI OZARKS AND EXTREME SOUTHEAST KANSAS. .DAY ONE...TONIGHT. THUNDERSTORMS WILL SPREAD ACROSS SOUTHEAST KANSAS AND EXTREME WESTERN MISSOURI FROM 3 AM THROUGH 6 AM...AS STORMS OVER NORTHEAST OKLAHOMA AND SOUTHEAST KANSAS CONTINUE TO MOVE EASTWARD TOWARD THE OZARKS. THESE STORMS MAY REMAIN STRONG TO SEVERE AS THEY MOVE INTO EXTREME SOUTHEAST KANSAS AND EXTREME WESTERN MISSOURI WITH DAMAGING STRAIGHT LINE WINDS AND HAIL TO THE SIZE OF QUARTERS BEING THE MAIN SEVERE WEATHER THREATS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. A FEW ONGOING THUNDERSTORMS MAY LINGER INTO FRIDAY MORNING...PARTICULARLY OVER PORTIONS OF SOUTHWEST MISSOURI. INCREASING AFTERNOON AND EVENING INSTABILITY WILL ONCE AGAIN BRING THE CHANCE FOR SCATTERED THUNDERSTORMS...AND PERHAPS AN ISOLATED SEVERE THUNDERSTORM...FRIDAY AFTERNOON AND EVENING... PARTICULARLY ALONG AND WEST OF HIGHWAY 71. DAYTIME HEATING AND MODERATE INSTABILITY WILL LEAD TO ISOLATED AFTERNOON AND EVENING THUNDERSTORMS SATURDAY THROUGH MONDAY. THE RISK OF SEVERE WEATHER WILL BE LOW. THE CHANCE OF THUNDERSTORMS WILL INCREASE MONDAY NIGHT INTO WEDNESDAY AS A COLD FRONT MOVES SLOWLY ACROSS THE AREA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATE TONIGHT WEST OF HIGHWAY 71. && THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE) TERRY
The office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 23, 4:00 AM CDT | Severe Thunderstorm Warning | SGF | Crawford | 30 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.